Coastal Hearing Aid Center - Encinitas, CA

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are remarkably common. From common pain medicine to tinnitus medication, learn which of them has an impact on your ears.

Your Hearing Can be Affected by Medications

Prescription drugs are an almost $500 billion industry and the United States makes up close to half of that usage. Do take over-the-counter medications on a regular basis? Or perhaps your doctor has prescribed you with some kind of medication. All medications carry risk, and while side effects and risks may be mentioned in the paperwork, people usually don’t think they’ll be affected. That’s the reason why emphasizing that some medications may increase your risk of hearing loss is so important. A few medications can, on the plus side, assist your hearing, including tinnitus treatment. But how do you know which drugs are ok and which are the medications will be detrimental? And what to do if a doctor prescribes medications that lead to loss of hearing? A little insight on the subject can really help.

1. Your Ears Can be Hurt by Over-The-Counter PainKillers

Most people are surprised to find out that medicine they take so casually might cause hearing loss. How often hearing loss happened in individuals who were using many different kinds of pain relievers was studied by researchers. This connection is backed by a number of studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something alarming. Continued, regular use of over-the-counter painkillers damages hearing. 2 or more times per week is defined as regular use. People who have chronic pain usually take these kinds of medicines at least this often. Using too much aspirin at once could cause temporary loss of hearing, which could become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you might be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 hearing loss danger nearly doubled if they were taking this drug to manage chronic pain. Just for the record, prescription painkillers are just as bad. Hearing loss may be caused by the following:

  • Methadone
  • Fentinol
  • Oxycodone

The precise cause of the loss of hearing is not clear. The nerves of the inner ear that pick up sound could be destroyed by the decrease of blood flow possibly caused by these medications. That’s why prolonged use of these drugs may result in permanent hearing loss.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely fairly safe when taken as directed and you don’t have an allergic reaction to it. But some types of antibiotic could raise the risk of hearing loss: Aminoglycoside. Research is in the early stages so we haven’t seen solid facts on human studies yet. But there definitely seem to be certain people who have noticed hearing loss after taking these drugs. It’s persuasive enough to see the results of the animal tests. The medical industry thinks there could be something to be concerned about. Each time mice are fed these antibiotics, they ultimately get hearing loss. The following illnesses are commonly treated with Aminoglycoside antibiotics:

  • Bacterial meningitis
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Some other respiratory diseases

Compared with most antibiotics, they’re usually taken over a prolonged time period to manage chronic infections. Pneumonia and children’s ear infection were, until very recently, frequently treated by Neomycin. Side effect concerns in the past decade have led doctors to prescribe different options. Why many antibiotics play a role in hearing loss still demands more research. It appears that lasting damage could be caused when these drugs create swelling of the inner ear.

3. How Your Ears Are Impacted by Quinine

You are aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that widespread. There have been several cases observed where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Chemo Drugs Can Injure Your Hearing

When you have to deal with chemo, you know there will be side-effects. Trying to kill cancer cells, doctors are filling the body with toxins. These toxins can’t usually tell the difference between healthy cells and cancer. Some of the drugs that are under scrutiny at are:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

Unfortunately, chemo-induced loss of hearing is a required trade off when dealing with cancer. While you’re dealing with chemo, a hearing care professional could help you keep track of your hearing. Or you may want to look into whether there are any suggestions we can make that can help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

You might be taking diuretics to help control fluid balance in your body. But the body can inevitably be dehydrated by going too far in one direction when trying to control the problem with medication. This can lead to inflammation when salt vs water ratios become unbalanced. Even though it’s typically temporary, this can cause loss of hearing. But if the imbalance is allowed to go on or keeps happening, loss of hearing could be irreversible. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent hearing loss. If you’re using the most common loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

If You Are Taking Drugs That Cause Loss of Hearing What Can You do?

You need to consult your doctor before you discontinue taking any medications they have prescribed. Note all of the drugs you take and then talk to your doctor. You can ask your doctor if there is an alternative to any drugs that trigger loss of hearing. You can also reduce your dependence on medications with some lifestyle changes. In some situations, slight changes to your diet and exercise routine can put you on a healthier path. Your immune system can be reinforced while pain and water retention can also be lessened with these changes. You should make an appointment to get your hearing evaluated as soon as you can especially if you are taking any ototoxic medication. It can be challenging to notice hearing loss at first because it advances quite slowly. But make no mistake: you may not recognize the ways it can impact your happiness and health, and catching it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today